Mississippi, 2009

Hail and Damaging Winds in Mississippi, June 12, 2009

June 12, 2009 · NWS JAN · 20 events in 10 counties and zones

An organized complex of significant severe storms moved from Central Arkansas into the ArkLaMiss region during the late afternoon of June 12th. The majority of the severe weather, as well as the hardest hit areas, occurred across the northern portions of forecast area, especially over northern Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$82,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An organized complex of significant severe storms moved from Central Arkansas into the ArkLaMiss region during the late afternoon of June 12th. The majority of the severe weather, as well as the hardest hit areas, occurred across the northern portions of forecast area, especially over northern Mississippi. A mix of hail and damaging winds occurred during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 12, 11:25 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 12, 11:25 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1225 PM CDT FRI JUN 12 2009

.UPDATE...HIGH PRESSURE IS HANGING TOUGH OVER OUR SOUTH AND SHOULD
CONTINUE TO SUPPRESS CONVECTION THERE AGAIN THIS AFTERNOON. ALL EYES
ARE ON THE COMPLEX MOVING OVER NORTHWEST ARKANSAS THAT IS EXPECTED
TO TRACK ESE ALONG THE STALLED FRONTAL BOUNDARY THIS AFTERNOON INTO
THE EVENING. THIS COMPLEX SHOULD HOLD TOGETHER AND MOVE INTO OUR
NORTHERN ZONES LATER THIS AFTERNOON AND CONTINUE ESE INTO THE
EVENING. HAVE INCREASED POPS ACROSS THE NORTHWEST THIS AFTERNOON AND
ADDED SEVERE WORDING POTENTIAL. MAIN THREATS WILL BE DAMAGING WINDS
AND HAIL. FORECAST WAS UPDATED TO INCLUDE CURRENT SEVERE
THUNDERSTORM WATCH THAT RUNS UNTIL 7PM FOR OUR NW DELTA COUNTIES.
REMAINDER OF FORECAST WAS ON TRACK. /22/

.PREVIOUS DISCUSSION...SHORT TERM...TODAY THROUGH SATURDAY
NIGHT...SATELLITE THIS MORNING SHOWS AN EXTENSIVE PLUM OF CIRRUS
SPREADING EAST ACROSS THE FORECAST AREA FROM A LARGE MCS THAT
CONTINUES TO DECAY AS IT DROPS SOUTHWARD ACROSS SOUTHEAST TEXAS.
RADAR DOES SHOW SOME ACTIVITY DEVELOPING ACROSS SOUTH CENTRAL
ARKANSAS ALONG AN AREA OF CONVERGENCE THIS MORNING.  THIS ACTIVITY
IS MOVING TO THE EAST AND IF IT HOLDS TOGETHER...WILL AFFECT
PORTIONS OF MY NORTHWEST ZONES.

THERES NOT MUCH IN THE WAY OF CONFIDENCE AS TO HOW THINGS WILL PAN
OUT OVER THE NEXT 48 HOURS.  A BOUNDARY CONTINUES TO SINK SOUTH
ACROSS THE MID SOUTH THIS MORNING.  MY THINKING IS AS IT CONTINUES
TO DO SO...ITLL BE ENOUGH FORCING TO COMBINE WITH THE WARM...
MOIST...AND UNSTABLE AIRMASS OVER THE AREA ALLOWING FOR SOME
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OVER
AREAS MAINLY NORTH OF INTERSTATE 20 TODAY.  BECAUSE OF THIS AND
GIVEN THE CURRENT ACTIVITY MOVING INTO MY NORTHWEST COUNTIES...IVE
INCREASED POPS ACROSS THE NORTHERN PORTION OF THE CWA TODAY.  AN
ISOLATED STORM OR TWO COULD BE ON THE STRONG TO SEVERE SIDE LATER
TODAY.  THUS...ILL CONTINUE TO HIGHLIGHT THIS IN THE HWO.

CONFIDENCE IS EVEN LOWER FOR TONIGHT AS MODELS DIVERGE ON WHETHER OR
NOT A COMPLEX OF STORMS IS GOING TO DEVELOP TO THE WEST AND SHIFT
EAST ACROSS NORTHERN PORTIONS OF THE FORECAST AREA.  I THINK ANY
ACTIVITY WE SEE THIS AFTERNOON ACROSS THE NORTH COULD LINGER INTO
THE EVENING AND OVERNIGHT HOURS.  HOWEVER...AS FOR FORECASTING A
COMPLEX OF STORMS RACING EAST ACROSS THE NORTHERN HALF OF THE CWA
THROUGH THE NIGHT...MUCH ATTENTION IS GOING TO HAVE TO BE PAID THIS
EVENING TO SATELLITE...RADAR...AND OTHER FORMS OF REAL TIME DATA TO
REALLY GET SOME KIND OF DECENT FEEL AS TO WHATS GOING TO TRANSPIRE
LATER TONIGHT.  WHILE THE CHANCE OF A COMPLEX OF STORMS AFFECT THE
AREA TONIGHT EXISTS...MODELS WITH THIS PATTERN HAVE JUST BEEN TOO
INCONSISTENT AND UNRELIABLE TO PUT ANY FAITH IN THEM.

RAIN CHANCES WILL AGAIN EXIST ACROSS THE NORTH ON SATURDAY.  THE
BETTER CHANCES HOWEVER WILL BE DURING THE EARLY PART OF THE DAY.
MODELS BEGIN TO STRENGTHEN THE PRESENCE OF THE UPPER RIDGE AND
SURFACE HIGH ACROSS THE REGION DURING THE DAY AND THROUGH SATURDAY
NIGHT...WHICH SHOULD START TO LIFT THE BOUNDARY BACK TO THE NORTH
AND AWAY FROM THE FORECAST AREA.  HOT AND HUMID CONDITIONS WILL
PERSIST THROUGH THE AFTERNOON AS HIGHS WARM INTO THE LOW TO MID 90S
AND LOWS SATURDAY NIGHT FALL INTO THE LOW AND MID 70S. /19/

LONG TERM...THE WEATHER STORY IN THE EXTENDED CONTINUES TO BE THE
EFFECT OF WEAK TRANSIENT WAVES ON A STRONG UPPER RIDGE THAT WILL BE
PARKED OVER THE AREA. MODELS AGREE THAT WEAK WAVES WILL OCCASIONALLY
LIFT OVER THE NRN EDGES OF UPPER RIDGING OVER THE ARKLAMISS REGION
TO MAINTAIN A SLIGHT CHANCE OF CONVECTION...MAINLY OVER NRN ZONES.
THE MORE PRONOUNCED LOW LEVEL TROUGHING IS FORECAST TO REMAIN WELL N
OF THE FORECAST AREA ALTHOUGH THE EURO REMAINS CONSISTENT IN
MAINTAINING WEAK SURFACE CONVERGENCE AS IT PARKS THE REMNANTS OF A
BOUNDARY ACROSS THE AREA. WITH 500 MB HEIGHTS AT OR ABOVE 588 DAM
AND GENERALLY ANTICYCLONIC FLOW AT 850 MB WE WILL HAVE SIGNIFICANT
SUBSIDENCE TO OVERCOME. ALTHOUGH THE EURO POSTS THE STRONGEST
RIDGING OVER THE REGION THROUGH THE EXTENDED...THE GFS SHIFTS THE
RIDGE CENTER SLIGHTLY WWD BY MID WEEK TO SUGGEST A BETTER CHANCE OF
ISOLATED CONVECTION. IF THE GFS SOLUTION OCCURS THEN THE DOOR WILL
OPEN FOR ANOTHER WEAK IMPULSE TO DROP THIS WAY TO HELP IN CONVECTION
DURING AFTERNOON HEATING. WILL FOLLOW AVERAGE GFS ENSEMBLE MEMBERS
FOR NOW AND LEAVE SLIGHT CHANCE OF PCPN OVER ERN AND SRN ZONES FOR
WED. GENERALLY FOLLOWED MOS TEMPERATURES THROUGH THE EXTENDED...THE
EXCEPTION ONCE AGAIN BEING AFTERNOON HIGHS WHEN MOS APPEARS TO BE
HITTING MID 90S A BIT TOO FAST AND WIDESPREAD. LEFT MID 90S FOR
MONDAY AND TUESDAY WHEN MODEL CONSENSUS IS FOR STRONGEST RIDGING.
WILL SEE ANOTHER DAY OF MID 90S FOR WEDNESDAY IF THE EURO PANS OUT
AND THE GFS SOLUTION OF SHIFTING THE RIDGE CENTER DOES NOT WORK OUT.

&&

.AVIATION...UPDATED...WITH MUCH OF THE REGION COVERED IN
CIRRUS...VFR CONDITIONS ARE BEING OBSERVED AT ALL SITES THIS
MORNING. A BOUNDARY WILL SINK SOUTH BUT REMAIN NORTH OF THE HIGHWAY
82 CORRIDOR TODAY.  THIS BOUNDARY SHOULD BECOME THE FOCUS OF SOME
ISOLATED TO SCATTERED CONVECTION WHICH WILL LEAD TO A BRIEF PERIOD
OR TWO OF MVFR TO IFR CONDITIONS AT SITES WHERE THIS CONVECTION IS
OBSERVED FOR THIS AFTERNOON AND EVENING. SOME LOCALIZED MVFR
VISIBILITIES AS A RESULT OF PATCHY FOG AND MVFR CEILINGS DUE TO SOME
SCATTERED CEILINGS BELOW 3000 FEET WILL BE POSSIBLE SATURDAY
MORNING. THOSE CEILINGS WILL QUICKLY GO TO VFR BY 14Z SATURDAY.
ISOLATED CONVECTION WILL BE POSSIBLE ACROSS THE NORTH FOR
SATURDAY./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       93  72  92  72 /  14   8  10   7
MERIDIAN      93  70  92  70 /  14   9  14   7
VICKSBURG     93  71  92  71 /  14  12  10   6
HATTIESBURG   94  72  94  70 /   6   7   5   3
NATCHEZ       92  70  91  71 /   6   6   3   4
GREENVILLE    90  73  90  72 /  30  29  20   7
GREENWOOD     91  71  91  70 /  30  29  21   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

03/19
Hazardous weather outlook, Jun 12, 3:41 AM CST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
441 AM CDT FRI JUN 12 2009

ARZ074-075-LAZ007>009-MSZ018-019-025>042-044>046-130945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-
441 AM CDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...AND PORTION NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE STORMS CAPABLE OF PRODUCING HAIL AND
DAMAGING WINDS WILL AGAIN BE POSSIBLE TODAY INTO TONIGHT OVER AREAS
NORTH OF THE INTERSTATE 20 CORRIDOR AS A BOUNDARY JUST NORTH OF THE
OUTLOOK AREA INTERACTS WITH THE WARM...MOIST...AND UNSTABLE AIRMASS
OVER THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATER TODAY INTO TONIGHT.

LAZ015-016-023>026-MSZ043-047>066-072>074-130945-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-
MADISON MS-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
441 AM CDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST LOUISIANA
AND CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

19

In the hours before

Special weather statement, Jun 12, 12:52 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
152 PM CDT FRI JUN 12 2009

MSZ030-121920-
CLAY MS-
152 PM CDT FRI JUN 12 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES WEST OF PALA ALTO AT 152 PM
CDT...MOVING EAST AT 25 MPH.

PEOPLE IN CENTRAL CLAY COUNTY SHOULD MONITOR THIS STORM CLOSELY.

MRM
Special weather statement, Jun 12, 1:15 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT FRI JUN 12 2009

MSZ030-121945-
CLAY MS-
215 PM CDT FRI JUN 12 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 6 MILES NORTH OF PALA ALTO AT 215 PM
CDT...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTH CENTRAL CLAY COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

MRM

The radar

The Columbus AFB radar (KGWX), 35 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Lowndes

When
June 12, 1:52 PM CST to 1:54 PM CST
Where
Lowndes County, 3.3 mi S of (Cbm)columbus Afb to 1.93 mi WNW of Wells
Measured
0.88 in hail
Reported by
Public
Coordinates
33.603, -88.458

Nickel sized hail was observed by a Columbus Air Force Base employee.

Hail, Lowndes

When
June 12, 3:20 PM CST
Where
Lowndes County, 0.69 mi N of Interstate City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.510, -88.400

Thunderstorm Wind, Bolivar

When
June 12, 3:47 PM CST
Where
Bolivar County, 0.36 mi SW of Duncan
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.047, -90.755

A couple trees were blown down along Highway 444.

Thunderstorm Wind, Lowndes

When
June 12, 4:20 PM CST
Where
Lowndes County, 1.38 mi S of New Hope
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.450, -88.320

A few trees were blown down around New Hope.

Thunderstorm Wind, Grenada

When
June 12, 4:43 PM CST to 5:09 PM CST
Where
Grenada County, 0.76 mi E of Troy to 0.43 mi SE of Gore Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
33.821, -89.867

Scattered trees were blown down along with some power lines across central portions of Grenada County. The majority of the damage was around the city of Grenada and toward Gore Springs.

Thunderstorm Wind, Montgomery

When
June 12, 5:13 PM CST
Where
Montgomery County, 2.88 mi W of Sweatman
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.630, -89.630

A couple of trees were blown down east of Duck Hill along Highway 404.

Thunderstorm Wind, Webster

When
June 12, 5:15 PM CST to 5:30 PM CST
Where
Webster County, 2.56 mi SW of Cadaretta to 3.53 mi SSE of Clarkson
Measured
58 kt (67 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
33.679, -89.486

Many trees were blown down across the county, as a weakening squall line pushed through the area. Even as the damage was county wide, is appeared scattered in nature.

Hail, Oktibbeha

When
June 12, 5:17 PM CST to 5:28 PM CST
Where
Oktibbeha County, 2.51 mi NW of Osborn to 2.68 mi ENE of Osborn
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.543, -88.764

Hail, Clay

When
June 12, 5:29 PM CST to 5:45 PM CST
Where
Clay County, 1.64 mi SSW of West Pt Mc Charen Ar to 1.89 mi ESE of West Pt
Measured
1 in hail
Reported by
Public
Coordinates
33.558, -88.660

Penny to quarter sized hail fell across southern parts of West Point and across locations just south of town.

Hail, Choctaw

When
June 12, 5:35 PM CST to 5:45 PM CST
Where
Choctaw County, 3.04 mi NW of Fulcher to 3.81 mi NNE of Fulcher
Measured
1 in hail
Reported by
Public
Coordinates
33.366, -89.161

Thunderstorm Wind, Clay

When
June 12, 5:35 PM CST to 5:41 PM CST
Where
Clay County, Montpelier to 2.61 mi E of Bigsprings
Measured
57 kt (66 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.720, -88.950

Several trees and power lines were blown down across the northern portion of Clay County.

Thunderstorm Wind, Choctaw

When
June 12, 5:35 PM CST to 5:39 PM CST
Where
Choctaw County, 1.84 mi NNW of Ackerman to 0.69 mi S of Ackerman
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.346, -89.176

A few trees and many large limbs were blown down. Wind gusts were estimated around 75 mph by the public.

Thunderstorm Wind, Clay

When
June 12, 5:40 PM CST to 5:45 PM CST
Where
Clay County, 0.8 mi NNW of Pheba to 2.15 mi NNW of Cahns
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.591, -88.954

Several trees and power lines were blown down from near Pheba to just west of West Point.

Hail, Lowndes

When
June 12, 5:45 PM CST to 5:58 PM CST
Where
Lowndes County, 2.64 mi NE of Kolola Spgs to 4.24 mi ENE of Caledonia
Measured
1 in hail
Reported by
Public
Coordinates
33.676, -88.386

A small swath of penny to quarter sized hail fell across far northern Lowndes County, with hail reported in and around Caledonia.

Thunderstorm Wind, Oktibbeha

When
June 12, 5:50 PM CST to 5:54 PM CST
Where
Oktibbeha County, 0.69 mi S of Sturgis to 1.4 mi W of Bugh
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
33.340, -89.050

Several trees were blown down around Sturgis.

Thunderstorm Wind, Lowndes

When
June 12, 6:00 PM CST
Where
Lowndes County, 0.53 mi WNW of Steens Hopper Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.622, -88.289

A flag pole and a tree were blown down.

Thunderstorm Wind, Oktibbeha

When
June 12, 6:05 PM CST to 6:07 PM CST
Where
Oktibbeha County, 6.13 mi SSE of Sessums to 8.01 mi SSE of Sessums
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.336, -88.685

A few trees were blown down.

Thunderstorm Wind, Winston

When
June 12, 6:10 PM CST to 6:12 PM CST
Where
Winston County, 0.58 mi E of Betheden
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.220, -88.940

A couple of trees were blown down.

Thunderstorm Wind, Lowndes

When
June 12, 6:15 PM CST
Where
Lowndes County, 1.79 mi E of Crawford
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.303, -88.589

A couple trees were blown down along Tarlton Road.

Thunderstorm Wind, Noxubee

When
June 12, 6:30 PM CST
Where
Noxubee County, Brooksville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.230, -88.580

A few trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177436, 180678, 180679, 180680, 180681, 180682, 180690, 180692, 180712, 180713, 180729, 180733, 180731, 180726, 180747, 180754, 180750, 180758, 180759, 180761.